I took Lariam on several occasions going abroad and had no problems whatsoever. Last time I asked my doc for it, in 2005, he was reluctant to prescribe it, citing the side-effects, and recommended some other drug. I told him I'd used it several times and never had a problem.
What followed was the worst holiday I've ever had. We were in Cambodia for two weeks, and the first day we were in a travel agency booking a trip, when I suddenly started to sweat, then keeled over at the counter. I came round quickly, and went back to the hotel for the rest of the day. I was fine, or so I thought.
The following weekend we visited the temple complex of Angkor Thom, a beautiful, ancient ruin which should have been one of the hightlights of the trip. I remember starting the trip feeling not quite part of what was going on. I couldn't understand why, and as the day progressed I felt more and more removed from the situation, and started to feel depressed., for absolutely no reason at all.
The following weekend we were on a beach and I just wanted to go home -- again for no reason whatsoever. The resort was unspoilt and beautiful, if small, and the perfect place to relax and just do nothing. That evening I had a major bust-up with one of my travelling companions, the worst we've ever had. I completely flipped after a minor disagreement, and after that I just couldn't wait to get on the plane home.
We arrived back home on a Sunday, and I went to work the following day. As the morning wore on I started to feel down, and at one stage felt the walls were closing-in around me. I'd never known anything like it in my life. Luckily I was on my own for the day: I wouldn't have been able to deal with anyone. I ended the day with a major downer, and couldn't wait to get home, where I hit the bottle of gin and went straight to bed. By now I really thought I was starting to lose my mind, and kept going over the previous downers to try and establish a link. Then it hit me: they all occured the day after taking Lariam. I had been taking them on Saturdays, but forgot to take one my last day and took the last one on the Sunday, the day before I returned to work. I had one tablet left to take the following weekend, and that quickly went in the bin I can tell you. The downers never returned.
I discoverd subsequently that Lariam had been the suspected cause of a number of murders/suicides at Ft Bragg army base in 1993.
I'd NEVER, ever, touch them again.